Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 98, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 14, 2014, 5:43 PM EDT for Knox County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2014, 5:43 PM EDT (21:43 UTC)
- Expired
- Jul 14, 2014, 6:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 36 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 12:42 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS53 KIND 142143
SVRIND
INC083-142215-
/O.NEW.KIND.SV.W.0098.140714T2143Z-140714T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KNOX COUNTY IN SOUTHWEST INDIANA...
* UNTIL 615 PM EDT
* AT 538 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LAWRENCEVILLE...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VINCENNES...VINCENNES UNIVERSITY...DECKER...MONROE CITY AND
WHEATLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3842 8775 3845 8773 3846 8776 3851 8765
3855 8767 3864 8763 3867 8759 3869 8753
3874 8751 3868 8725 3854 8723 3852 8726
3850 8730 3854 8736 3851 8738 3854 8740
3853 8746 3849 8749 3849 8757 3844 8760
TIME...MOT...LOC 2143Z 296DEG 27KT 3865 8763
HAIL...<.75IN
WIND...60MPH
$$
TDUD2 follow-up statements
037
WWUS53 KIND 142157
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EDT MON JUL 14 2014
INC083-142215-
/O.CON.KIND.SV.W.0098.000000T0000Z-140714T2215Z/
KNOX IN-
557 PM EDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN KNOX
COUNTY UNTIL 615 PM EDT...
AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VINCENNES...
AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DECKER...MONROE CITY AND WHEATLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3842 8775 3845 8773 3846 8776 3851 8765
3855 8767 3864 8763 3867 8759 3869 8753
3874 8751 3868 8725 3854 8723 3852 8726
3850 8730 3854 8736 3851 8738 3854 8740
3853 8746 3849 8749 3849 8757 3844 8760
TIME...MOT...LOC 2157Z 296DEG 27KT 3860 8751
HAIL...<.75IN
WIND...60MPH
$$
TDUD147
WWUS53 KIND 142213
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 PM EDT MON JUL 14 2014
INC083-142221-
/O.EXP.KIND.SV.W.0098.000000T0000Z-140714T2215Z/
KNOX IN-
613 PM EDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY WILL
EXPIRE AT 615 PM EDT/515 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3842 8775 3845 8773 3846 8776 3851 8765
3855 8767 3864 8763 3867 8759 3869 8753
3874 8751 3868 8725 3854 8723 3852 8726
3850 8730 3854 8736 3851 8738 3854 8740
3853 8746 3849 8749 3849 8757 3844 8760
TIME...MOT...LOC 2211Z 296DEG 27KT 3855 8739
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:28 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 14, 4:28 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 428 PM EDT MON JUL 14 2014 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 230 PM EDT MON JUL 14 2014 A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF IT. BEHIND THE FRONT WILL COME UNSEASONABLY COOL AIR. THE COOL AIR WILL SLOWLY MODERATE INTO THE WEEKEND WITH HIGH PRESSURE PROVIDING DRY CONDITIONS. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 230 PM EDT MON JUL 14 2014 THUNDERSTORMS WILL WORK ACROSS MUCH OF THE AREA THIS AFTERNOON...AND SOME OF THEM COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. LATEST TIMING OF THESE STORMS PUT MOST OF THEM THROUGH THE FORECAST AREA BY 00Z. HOWEVER...REGIONAL RADAR STILL SHOWS ADDITIONAL RAIN IN MISSOURI BEHIND THE MAIN LINE. MODELS STILL INDICATING THREAT FOR RAIN AFTER 00Z AS WELL. GIVEN THESE WILL KEEP CHANCE POPS ACROSS MUCH OF THE AREA THIS EVENING...WITH ALL POPS ENDING BY 06Z. SKIES WILL THEN BE PARTLY CLOUDY. MAV MOS LOOKS GOOD FOR LOW TEMPERATURES WITH COOLER AIR MOVING IN. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... ISSUED AT 230 PM EDT MON JUL 14 2014 FOCUS IS ON TEMPERATURES FIRST THEN ON ANY CHANCES FOR RAIN. MODELS ARE CLOSE ENOUGH THAT A BLEND WAS USED. CORE OF COLD AIR ALOFT WILL MOVE IN ON TUESDAY AND ALLOW CUMULUS CLOUDS TO QUICKLY DEVELOP IN THE MORNING. THESE WILL HELP KEEP TEMPERATURES COOL...BUT STILL FEEL THERE WILL BE ENOUGH SUNSHINE TO GET TEMPERATURES TO NEAR A BLEND OF MAV/MET MOS. THESE HIGHS WILL BE CLOSE TO RECORD LOW MAXIMUM TEMPERATURES FOR THE DATE. CLEAR TO PARTLY CLOUDY SKIES TUESDAY NIGHT WILL ALLOW TEMPERATURES TO DIP INTO THE 50S...CLOSE TO A MODEL BLEND. ON WEDNESDAY THE CORE OF THE COLD AIR WILL HAVE MOVED OFF...AND THIS SHOULD ALLOW TEMPERATURES TO GET A LITTLE WARMER /BUT STILL WELL BELOW AVERAGE/. THINK MOS MAY BE WARMING UP THINGS TOO FAST SO STUCK CLOSER TO A RAW MODEL BLEND. TEMPERATURES WILL MODERATE MORE ON THURSDAY AND SHOULD REACH THE MID 70S. AS FOR CHANCES OF RAIN...EVEN THOUGH COLD CORE MOVES OVER ON TUESDAY INSTABILITY IS LOW ENOUGH THAT CHANCES OF RAIN WILL BE LOW ENOUGH NOT TO MENTION. MODELS SHOW MORE INSTABILITY ON WEDNESDAY ALONG WITH PERHAPS SOME UPPER FORCING...ESPECIALLY NORTH. HOWEVER STILL FEEL THAT ODDS OF SHOWERS IN CENTRAL INDIANA ARE TOO LOW TO MENTION YET. HIGH PRESSURE WILL KEEP THURSDAY DRY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 143 PM EDT MON JUL 14 2014 ECMWF AND GFS BOTH DEPICT A CONTINUATION OF THE DRY AND COOLER THAN NORMAL WEATHER ACROSS THE REGION AS HIGH PRESSURE SLOWLY MOVES EAST THROUGH THE PERIOD. AS THE HIGH SLOWLY PROGRESSES EASTWARD...WARMER...RETURN FLOW WILL BRING HUMIDITY AND WARMER TEMPERATURES EACH DAY BACK TOWARD CENTRAL INDIANA. BEST CHANCE FOR PRECIPITATION DURING THIS TIME WILL BE MONDAY AS THE ECMWF SHOWS A SHORT WAVE MOVING THROUGH INDIANA...HOWEVER THE GFS FAILS TO SHOW THIS FEATURE. THUS CONFIDENCE IS LOW AND WILL USE JUST A SLIGHT CHC OF POPS FOR NOW AS AT LEAST WARMER AND MORE HUMID AIR SHOULD BE IN PLACE. && .AVIATION /DISCUSSION FOR THE 142100Z IND TAF UPDATE/... ISSUED AT 428 PM EDT MON JUL 14 2014 STRONG TO BOW ECHO SHOULD PASS ACROSS OR JUST SOUTH OF THE TERMINAL AROUND 2050Z WITH GUSTS TO 50 KNOTS OR MORE AND MVFR OR WORSE CONDITIONS. PREVIOUS DISCUSSION FOLLOWS... VFR CONDITIONS ACROSS THE TAF SITES ARE EXPECTED TO DETERIORATE TO MVFR OR WORSE THIS AFTERNOON AS A COLD FRONT OVER ILLINOIS PUSHES A BAND OF THUNDERSTORMS ACROSS THE FORECAST AREA. IN THE WAKE OF THE FRONT...A RETURN TO VFR IS EXPECTED AS SUBSIDENCE AND HIGH PRESSURE BUILDS ACROSS THE REGION LATE TONIGHT. FORECAST SOUNDINGS SHOW A DRY COLUMN LATE TONIGHT AND INTO EARLY TUESDAY. ON TUESDAY...FORECAST SOUNDINGS REVEAL CONVECTIVE TEMPERATURES IN THE LOW 60S THAT WILL EASILY BE REACHED AND BKN VFR SC CIGS ARE EXPECTED TO DEVELOP. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....PUMA AVIATION...JP/MK VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 14, 3:01 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 301 PM EDT MON JUL 14 2014 INZ021-028>031-035>049-051>057-060>065-067>072-151915- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 301 PM EDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: SCATTERED TO NUMEROUS THUNDERSTORMS. SOME STORMS COULD BE SEVERE. HAZARDS: DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED FLOODING...AND LIGHTNING ARE THE PRIMARY THREATS. TIMING: THUNDERSTORMS POSSIBLE MAINLY THIS AFTERNOON AND EVENING. BEST CHANCES FOR SEVERE WILL BE BEFORE 900 PM. DISCUSSION: A SECONDARY COLD FRONT WILL MOVE OVER CENTRAL INDIANA TODAY AND DROP SOUTH OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: UNSEASONABLY COLD AIR WILL BE ACROSS THE AREA FOR MUCH OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND PERHAPS INTO EARLY EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jul 14, 4:42 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
07/14/2014 PUTNAM IN BROADCAST MEDIA
TREES DOWN. TIME ESTIMATED FROM RADAR
&&
50Local storm report, Jul 14, 4:58 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 1 NNE PLAINFIELD 39.71N 86.38W
07/14/2014 HENDRICKS IN TRAINED SPOTTER
ESTIMATED 55 TO 65 MPH WIND. STOP SIGN BLOWN DOWN.
&&
50Local storm report, Jul 14, 5:09 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
07/14/2014 PUTNAM IN EMERGENCY MNGR
SCATTERED TREES DOWN AROUND COUNTY INCLUDING
GREENCASTLE....LARGEST 1 FOOT DIAMETER AND HALF ROTTED.
MEASURED WIND OF 48 MPH.
&&
BHHLocal storm report, Jul 14, 5:11 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 7 SW INDIANAPOLIS 39.72N 86.29W
07/14/2014 M45 MPH MARION IN ASOS
&&
BHHLocal storm report, Jul 14, 5:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
524 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 1 NNE MCCORDSVILLE 39.93N 85.92W
07/14/2014 E55 MPH HANCOCK IN PUBLIC
TREES DESCRIBED AS BEING BENT LITTERALLY TO THE POINT
OF BREAKING
0519 PM HAIL 1 NNE MCCORDSVILLE 39.93N 85.92W
07/14/2014 E0.50 INCH HANCOCK IN PUBLIC
&&
BHHLocal storm report, Jul 14, 5:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 5 SSW FISHERS 39.89N 86.06W
07/14/2014 E45 MPH MARION IN CO-OP OBSERVER
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:45 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 60 min |
| Jul 14, 3:09 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 51 min |
| Jul 14, 3:31 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 44 min |
| Jul 14, 3:52 PM EDT | Special Weather Statement | IND | Montgomery | 68 min |
| Jul 14, 4:04 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Montgomery, Morgan, Parke, Putnam | 41 min |
| Jul 14, 4:43 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Johnson, Marion, Morgan and 2 more | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.